We're here to help! Click here to chat with us or call us 24/7 at 770-299-1677.

Protonitazene Addiction: An Emerging Threat

Fentanyl has become one of the most dangerous synthetic opioids on the market, killing over 90,000 people in 2020 due to overdoses. Synthetic opioids are not naturally occurring, meaning that these substances are created in a lab to simulate the same effects that natural opioids have on the brain. Until recently, fentanyl was the main contributor to opioid-related deaths, but new synthetic opioids have become increasingly popular since 2021. One such drug, Protonitazene, has only recently become a name in the news relating to opioid abuse and overdoses.

This drug can take the form of a powder or a pill but has also been injected in some cases. It is currently classified under Novel Psychoactive Substances (NPS). Though this substance is similar in nature to other synthetic opioids like fentanyl, current research has indicated that it may be several times more potent and could lead to an increase in the deaths already seen in relation to opioids.

Symptoms of Protonitazene

Again, because Protonitazene is such a new drug, there is very little research on how it affects the brain and the body. It is believed to be extremely potent with the main concern being premature death, even if a person has only taken this drug once. Symptoms are likely to appear similar to those of other opioids, namely heroin or fentanyl.

People may seek to use this drug because it acts faster and at a higher degree than most opioids, alluding to the possibility of a quicker, longer-lasting, and more intense high. Users seek the euphoric sensations, pain relief, relaxation, and sedation that opioids cause. But, because Protonitazene is much more potent, those effects may not be achieved and the individual may slip immediately into an overdose. Signs of a Protonitazene overdose look like:

  • Depressed Breathing
  • Small Pupils
  • Weakened Pulse
  • Low Heart Rate
  • Low Blood Pressure
  • Blue Tint to Lips, Skin, or Nails
  • Coma
  • Disorientation
  • Confusion
  • Delusions

Protonitazene addiction

More Dangers of Protonitazene

There have been recent reports in Australia and other countries of Protonitazene being sold in place of ketamine. This is extremely dangerous, potentially leading to more deaths, because user’s who seek ketamine may not be used to the effects that a synthetic opioid causes. And because overdose happens much quicker with this substance, user’s are more likely to die or suffer from long-term, life-altering consequences that result from decreased breathing and cognitive functioning.

Another concern is that people who are long-time opioid users that are experiencing an increased tolerance will turn to Protonitazene because of its potency. While these individuals do often show increased tolerance for opioids, taking even a little bit of Protonitazene can cause a person to immediately overdose and die if Naloxone is not present for immediate administration.

Most importantly, the real danger lies in the fact that there is very little information regarding this specific substance and how it affects people long-term. We simply do not know exactly how it interacts with the brain and what it will do to people, especially individuals who may not have used drugs before. And because it comes in powder form, there is a real possibility that this substance will be mixed with other drugs, similar to how we have seen an increase in the amount of fentanyl in other drugs, such as cocaine or meth. This toxic combination could lead to immediate death with little to no time for resuscitation.

Drugs Similar to Protonitazene

With the increasing use of fentanyl and synthetic opioids, Protonitazene is not the only substance on the market whose potency is exponentially higher than regular opioids. People are also turning to etonitazene, isotonitazene, nitazene, metonitazene, etodesnitazene,

Treating A Protonitazene Overdose

If you suspect that someone has overdosed on Protonitazene or any other synthetic opioid, it is vital that you seek immediate medical attention. If you know opioids will be in use or you suspect someone you know is abusing them, keeping Naloxone on hand can help save lives.

It is also important to call 911 as soon as possible and to stay with that person until medical help arrives. Trying to keep them conscious or rolling them onto their side can also ensure that they do not choke on their own vomit.

Treating Protonitazene Addiction

The best thing to do if you or someone you know is experiencing opioid addiction, especially to Protonitazene, is to find help at a rehab facility that specializes in treating these specific substance use disorders. The experienced staff at The Summit Wellness Group is standing by 24/7 to help.

Leave a Reply

Your email address will not be published. Required fields are marked *